Alert archive / Idaho / Tornado Warnings in 2015
Tornado Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at May 23, 2015, 6:31 PM MDT for Blaine County, Idaho. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2015, 6:31 PM MDT (00:31 UTC)
- Expired
- May 23, 2015, 6:44 PM MDT
- In force
- 13 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Blaine County, ID
The radar
The Pocatello radar (KSFX), 140 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2028 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
651
WFUS55 KPIH 240031
TORPIH
IDC013-240130-
/O.NEW.KPIH.TO.W.0001.150524T0031Z-150524T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
631 PM MDT SAT MAY 23 2015
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
* UNTIL 730 PM MDT
* AT 631 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR BELLEVUE...OR 7 MILES SOUTH OF HAILEY...AND MOVING SOUTHWEST
AT 10 MPH.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL BLAINE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. IF YOU
CANNOT SAFELY DRIVE AWAY FROM THE TORNADO...AS A LAST RESORT...EITHER
PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN
IN A LOW LYING AREA AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4338 11453 4347 11434 4333 11418 4328 11426
4320 11436 4322 11434 4320 11437 4326 11437
4326 11439 4333 11440 4333 11453 4336 11454
TIME...MOT...LOC 0031Z 055DEG 8KT 4341 11426
$$
MESSICK1 follow-up statement
625
WWUS55 KPIH 240044
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT SAT MAY 23 2015
IDC013-240053-
/O.CAN.KPIH.TO.W.0001.000000T0000Z-150524T0130Z/
BLAINE ID-
644 PM MDT SAT MAY 23 2015
...THE TORNADO WARNING FOR WEST CENTRAL BLAINE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4338 11453 4347 11434 4333 11418 4328 11426
4320 11436 4322 11434 4320 11437 4326 11437
4326 11439 4333 11440 4333 11453 4336 11454
TIME...MOT...LOC 0036Z 055DEG 8KT 4339 11429
$$
MESSICKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 23, 1:00 PM MDT, 5 hours 31 minutes earlier.
Area forecast discussion, May 23, 1:00 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 100 PM MDT SAT MAY 23 2015 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. A LOW PRESSURE SYSTEM IS CENTERED OVER EASTERN UTAH THIS AFTERNOON. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA IN RESPONSE TO DAYTIME HEATING AND THE PROXIMITY OF THE LOW. BRIEF HEAVY DOWNPOURS ALONG WITH SMALL HAIL ARE POSSIBLE WITH SOME STORMS. EXPECT MOST OF THIS ACTIVITY TO DIMINISH TONIGHT. THE LOW WILL MOVE FROM WESTERN COLORADO INTO EASTERN WYOMING ON SUNDAY. THE LOW WILL REMAIN CLOSE ENOUGH TO TRIGGER SHOWERS AND THUNDERSTORMS ONCE AGAIN ON SUNDAY. ALTHOUGH COVERAGE SHOULD BE LESS AND MAINLY BUT NOT ENTIRELY CONTAINED TO THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. THE NEXT LOW PRESSURE SYSTEM WILL APPROACH THE AREA ON MONDAY FROM THE NORTHWEST. THE NAM AND GFS DIFFER SLIGHTLY ON THE POSITION OF THE LOW. BUT BECAUSE OF THE DIFFERENCE...THE GFS HAS MORE CONVECTION OVER THE REGION THAN THE NAM. AT THIS TIME...FAVOR THE GFS WHICH SEEMS MORE CONSISTENT. THIS WILL PRODUCE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE CENTRAL MOUNTAINS WITH LESSER CHANCES ELSEWHERE. VALLE .LONG TERM...TUESDAY THROUGH NEXT SATURDAY. WE ARE STILL LOOKING AT DAILY SHOWERS AND THUNDERSTORMS ACROSS EASTERN IDAHO. THE PATTERN WILL BE A BIT DIFFERENT THOUGH AS THE LOW RESPONSIBLE FOR EVERYTHING WILL BE TO OUR NORTH. FOR TUESDAY...THE MODELS ARE SHOWING SOME SUBTLE DIFFERENCES OF OPINION. ALL OF THEM HOLD THE LOW ACROSS THE IDAHO PANHANDLE/EASTERN WASHINGTON. HOWEVER...THE TIMING OF A BOUNDARY MOVING THROUGH IS DIFFERENT. THE NAM AND TO SOME EXTENT PUSHES EVERYTHING EAST COMPARED TO THE GFS. IT WILL STILL BE STORMY ACROSS THE ENTIRE AREA...BUT THE BOUNDARY WILL DETERMINE WHERE THE HIGHEST COVERAGE AND POTENTIAL FOR STRONGER STORMS WILL BE IN THE AFTERNOON. THAT STORM WILL INCH EASTWARD AND WEAKEN THROUGH THE REST OF THE WEEK. WHAT THAT MEANS IS...MORE RAIN FOR A GOOD CHUNK OF EASTERN IDAHO. IT DOES APPEAR THAT WE WILL SEE DRIER AIR WORKING UP THE SNAKE PLAIN. THAT COULD DRY OUT THOSE AREAS A BIT...BUT WITH ALL THIS MOISTURE AROUND FROM RECENT RAINY DAYS THE EXTRA SUN COULD FUEL STRONGER STORMS ALSO. WE DID REDUCE THE CHANCE IN THE FORECAST BUT THAT MIGHT NOT END UP BEING A SWING IN THE WRONG DIRECTION. HIGH PRESSURE TRIES TO BUILD OVER THE STATE BY NEXT WEEKEND. WILL THAT SPELL AN END TO ALL OF THIS RAIN? LIKELY NOT A COMPLETE END AS THE MODELS STILL SHOW SHOWERS AND STORMS POPPING UP. IT MAY END UP STORMY...BUT COVERAGE IS LESS. KEYES && .AVIATION...SHOWERS AND ISOLATED STORMS WILL BE AROUND THROUGH THIS EVENING. A MORE PERSISTENT BAND OF RAIN WITH EMBEDDED THUNDER LINGERS AROUND KIDA AND KPIH. ELSEWHERE...WE ARE SEEING SOME HEATING THAT IS FUELING REDEVELOPMENT. ALL AIRPORTS WILL HAVE -SHRA VCTS IN THE TAF UNTIL SUNSET. WE ARE LOOKING FOR THINGS TO TRY AND DIE DOWN OVERNIGHT...BUT NOT TOTALLY. WE KEPT VCSH GOING...WITH THE EXPECTATION THAT COVERAGE OF SHOWERS AND STORMS WILL EXPAND LATE SUNDAY MORNING INTO THE AFTERNOON. WE'VE SEE SOME LINGER MVFR CEILINGS WHERE WE HAD GOOD RAIN THIS MORNING. WE WILL NEED TO WATCH THAT AGAIN TONIGHT...ALTHOUGH THE ONLY AIRPORTS THAT MIGHT SEE IT WOULD BE KIDA AND KPIH. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
In the hours before
Special weather statement, May 23, 3:18 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 318 PM MDT SAT MAY 23 2015 IDZ020-021-023-232245- UPPER SNAKE RIVER PLAIN ID-LOWER SNAKE RIVER PLAIN ID- CARIBOU HIGHLANDS ID- 318 PM MDT SAT MAY 23 2015 ...CENTRAL BINGHAM...NORTHWESTERN BANNOCK...NORTH CENTRAL BONNEVILLE AND NORTHEASTERN POWER COUNTIES UNTIL 445 PM MDT... AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AMMON...MOVING SOUTH AT 25 MPH. THIS STORM IS PRODUCING VERY HEAVY RAIN SHOWERS...LARGE AMOUNTS OF SMALL HAIL...AND DANGEROUS LIGHTNING. PERSONS LOCATED IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IF OUTSIDE. THIS STORM COULD REACH THE POCATELLO AREA AROUND 445 PM. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...POCATELLO...BLACKFOOT...GOSHEN...EASTERN AMERICAN FALLS RESERVOIR...CHUBBUCK...AMMON...SHELLEY...INKOM...FIRTH...FORT HALL BUFFALO LODGE...FORT HALL LINCOLN CREEK LODGE...FORT HALL TOWNSITE... FORT HALL MOUNT PUTNAM...FORT HALL PUTNAM LODGE...ROSE...FORT HALL EAGLE LODGE...POCATELLO AIRPORT...GROVELAND AND BASALT. LAT...LON 4352 11206 4345 11183 4280 11223 4295 11268 TIME...MOT...LOC 2114Z 022DEG 21KT 4342 11199 MESSICK
Special weather statement, May 23, 3:58 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
358 PM MDT SAT MAY 23 2015
IDZ017-232330-
EASTERN MAGIC VALLEY ID-
358 PM MDT SAT MAY 23 2015
...SOUTHEASTERN LINCOLN AND CENTRAL MINIDOKA COUNTIES UNTIL 530 PM
MDT...
AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHWEST OF MINIDOKA...MOVING SOUTHWEST AT 15 MPH.
THIS STORM WILL BRING VERY HEAVY RAINSHOWERS...LARGE AMOUNTS OF
SMALL HAIL...AND DANGEROUS LIGHTNING TO SOUTHEAST LINCOLN COUNTY AND
WESTERN MINIDOKA COUNTY. IT WILL EXIT THESE COUNTIES...ENTERING
JEROME COUNTY AROUND 600 PM.
LOCATIONS IMPACTED INCLUDE...
KIMAMA AND LAIDLAW CORRALS AIRPORT.
LAT...LON 4274 11393 4276 11393 4276 11402 4277 11405
4281 11405 4281 11420 4282 11425 4310 11374
4297 11358 4269 11372
TIME...MOT...LOC 2156Z 048DEG 12KT 4299 11374
MESSICKSpecial weather statement, May 23, 4:43 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
443 PM MDT SAT MAY 23 2015
IDZ017-020-021-232330-
EASTERN MAGIC VALLEY ID-UPPER SNAKE RIVER PLAIN ID-
LOWER SNAKE RIVER PLAIN ID-
443 PM MDT SAT MAY 23 2015
...WESTERN BINGHAM...NORTHWESTERN BANNOCK...SOUTHEASTERN BLAINE...
SOUTHEASTERN BUTTE...WESTERN BONNEVILLE AND NORTH CENTRAL POWER
COUNTIES UNTIL 530 PM MDT...
AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
NORTHWEST INL TO SOUTHEAST INL TO 13 MILES NORTHEAST OF TABER...AND
MOVING SOUTHWEST AT 35 MPH.
THIS STORM IS PRODUCING VERY HEAVY RAINSHOWERS...LARGE AMOUNTS OF
SMALL HAIL...AND DANGEROUS LIGHTNING. PERSONS OUTDOORS SHOULD SEEK
SHELTER IMMEDIATELY. THE STORM WILL REACH TABER AREA BY 500
PM...AND THE AMERICAN FALLS RESERVOI AROUND 530 PM.
LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS RESERVOIR...ABERDEEN...ATOMIC CITY...SOUTHWEST INL...
SPRINGFIELD...CENTRAL INL...TABER...ROCKFORD...MORELAND...PINGREE...
SOUTHEAST INL...POCATELLO AIRPORT...BIG SOUTHERN BUTTE...STERLING AND
EAST BUTTE.
LAT...LON 4332 11335 4305 11300 4282 11266 4338 11236
4357 11263 4378 11291
TIME...MOT...LOC 2240Z 028DEG 30KT 4374 11284 4358 11262 4345 11243
MESSICKLocal storm report, May 23, 5:36 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
536 PM MDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL SE ARCO 43.63N 113.30W
05/23/2015 E0.25 INCH BUTTE ID TRAINED SPOTTER
PEA SIZE HAIL
&&
DPHELPSLocal storm report, May 23, 6:08 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
608 PM MDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM AVALANCHE 16 SE IDAHO FALLS 43.33N 111.81W
05/23/2015 BONNEVILLE ID CO-OP OBSERVER
BONE IDAHO RECIVED 0.93 INCHES OF RAIN SO FAR TODAY.
&&
DPHELPSLocal storm report, May 23, 6:10 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
610 PM MDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
DPHELPSThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:19 PM MDT | Areal Flood Advisory | PIH | Blaine | 5 hr |
| May 24, 1:25 PM MDT | Special Weather Statement | PIH | Minidoka | 65 min |
| May 24, 2:37 PM MDT | Special Weather Statement | PIH | Power | 38 min |
| May 24, 2:59 PM MDT | Special Weather Statement | PIH | Bannock | 46 min |
Nearby
Tornado Warnings in Idaho, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.